Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 20, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 14, 2024, 1:22 PM EDT for 6 counties in Massachusetts. It was in force for 53 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2024, 1:22 PM EDT (17:22 UTC)
- Expired
- Jun 14, 2024, 2:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Essex County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 53 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 1:25 PM EDT | TSTM WND DMG | Allston, MA | Tree down on sidewalk in front of fire station. Time estimated from radar. |
| Jun 14, 1:28 PM EDT | TSTM WND GST 45 | 1 Sse South Boston, MA | Mesonet station XCAR Carson Beach. |
| Jun 14, 1:30 PM EDT | TSTM WND DMG | Charlestown, MA | several large limbs down, blocking the sidewalk on Main St. |
| Jun 14, 1:34 PM EDT | TSTM WND GST 53 | Logan Ap, MA | ASOS station KBOS Logan AP. |
| Jun 14, 1:35 PM EDT | TSTM WND DMG | 1 Wsw Revere, MA | picture of tree and powerlines down on a vehicle. time estimated from radar. |
| Jun 14, 1:35 PM EDT | TSTM WND DMG | Revere, MA | Large tree limb down on Whitmore Rd. |
| Jun 14, 1:36 PM EDT | TSTM WND DMG | Winthrop, MA | picture of trees down on Plummer Ave. time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 5.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
198
WUUS51 KBOX 141722
SVRBOX
MAC009-017-021-023-025-027-141815-
/O.NEW.KBOX.SV.W.0020.240614T1722Z-240614T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
122 PM EDT Fri Jun 14 2024
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Southeastern Essex County in northeastern Massachusetts...
Southeastern Worcester County in central Massachusetts...
Norfolk County in eastern Massachusetts...
Suffolk County in eastern Massachusetts...
Southeastern Middlesex County in northeastern Massachusetts...
Northwestern Plymouth County in southeastern Massachusetts...
* Until 215 PM EDT.
* At 122 PM EDT, severe thunderstorms were located along a line
extending from Woburn to Wellesley to Medway, moving east at 35
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Boston, Cambridge, Quincy, Lynn, Newton, Somerville, Framingham,
Waltham, Malden, Brookline, Medford, Weymouth, Revere, Peabody,
Arlington, Everett, Salem, Beverly, Woburn, and Braintree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4263 7053 4239 7094 4237 7086 4235 7083
4222 7068 4215 7065 4209 7157 4232 7135
4254 7118 4267 7057
TIME...MOT...LOC 1722Z 256DEG 31KT 4249 7113 4231 7128 4216 7142
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Loconto3 follow-up statements
119
WWUS51 KBOX 141735
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
135 PM EDT Fri Jun 14 2024
MAC009-017-021-023-025-027-141815-
/O.CON.KBOX.SV.W.0020.000000T0000Z-240614T1815Z/
Essex MA-Worcester MA-Norfolk MA-Suffolk MA-Middlesex MA-Plymouth MA-
135 PM EDT Fri Jun 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN ESSEX...SOUTHEASTERN WORCESTER...NORFOLK...
SUFFOLK...SOUTHEASTERN MIDDLESEX AND NORTHWESTERN PLYMOUTH
COUNTIES...
At 133 PM EDT, severe thunderstorms were located along a line
extending from Wakefield to Newton to Medfield, moving east at 35
mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters. Several reports of downed trees
and powerlines have been reported between 125 and 130 PM in
the towns of Cambridge, Arlington and Medford.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Boston, Cambridge, Quincy, Lynn, Newton, Somerville, Framingham,
Waltham, Malden, Brookline, Medford, Weymouth, Revere, Peabody,
Arlington, Everett, Salem, Beverly, Woburn, and Braintree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4263 7053 4239 7094 4237 7086 4235 7083
4222 7068 4215 7065 4209 7157 4232 7135
4254 7118 4267 7057
TIME...MOT...LOC 1733Z 256DEG 31KT 4251 7104 4233 7119 4218 7133
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Loconto837
WWUS51 KBOX 141757
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
157 PM EDT Fri Jun 14 2024
MAC027-141805-
/O.CAN.KBOX.SV.W.0020.000000T0000Z-240614T1815Z/
Worcester MA-
157 PM EDT Fri Jun 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WORCESTER COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4263 7053 4239 7094 4235 7083 4222 7068
4215 7065 4211 7139 4232 7123 4256 7098
4267 7057
TIME...MOT...LOC 1755Z 256DEG 31KT 4254 7087 4236 7102 4221 7116
$$
MAC009-017-021-023-025-141815-
/O.CON.KBOX.SV.W.0020.000000T0000Z-240614T1815Z/
Essex MA-Norfolk MA-Suffolk MA-Middlesex MA-Plymouth MA-
157 PM EDT Fri Jun 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN ESSEX...CENTRAL NORFOLK...SUFFOLK...EAST CENTRAL
MIDDLESEX AND NORTHWESTERN PLYMOUTH COUNTIES...
At 155 PM EDT, severe thunderstorms were located along a line
extending from Beverly to near Winthrop to near Norwood, moving east
at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters. Several reports of trees and
powerlines being downed were reported in Everett,
Cambridge, Medford, Arlington and Revere from these severe
thunderstorms.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Boston, Cambridge, Quincy, Lynn, Newton, Somerville, Malden,
Brookline, Medford, Weymouth, Revere, Peabody, Arlington, Everett,
Salem, Beverly, Braintree, Chelsea, Randolph, and Watertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4263 7053 4239 7094 4235 7083 4222 7068
4215 7065 4211 7139 4232 7123 4256 7098
4267 7057
TIME...MOT...LOC 1755Z 256DEG 31KT 4254 7087 4236 7102 4221 7116
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Loconto193
WWUS51 KBOX 141810
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
210 PM EDT Fri Jun 14 2024
MAC009-017-021-023-025-141819-
/O.EXP.KBOX.SV.W.0020.000000T0000Z-240614T1815Z/
Essex MA-Norfolk MA-Suffolk MA-Middlesex MA-Plymouth MA-
210 PM EDT Fri Jun 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ESSEX...CENTRAL
NORFOLK...SUFFOLK...EAST CENTRAL MIDDLESEX AND NORTHWESTERN PLYMOUTH
COUNTIES WILL EXPIRE AT 215 PM EDT...
The storms which prompted the warning have moved offshore and
weakened below severe limits, and no longer pose an immediate threat
to life or property. Therefore, the warning will be allowed to
expire. However gusty winds and heavy rain are still possible with
these thunderstorms.
LAT...LON 4263 7053 4239 7094 4235 7083 4222 7068
4215 7065 4211 7139 4232 7123 4256 7098
4267 7057
TIME...MOT...LOC 1809Z 256DEG 31KT 4255 7081 4237 7096 4222 7110
$$
LocontoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:14 PM EDT, 8 minutes earlier.
Area forecast discussion, Jun 14, 1:14 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
114 PM EDT Fri Jun 14 2024
.SYNOPSIS...
Warm and muggy today with scattered showers and thunderstorms
this afternoon and evening...some of which may be severe mainly
northwest of I-95. A few lingering spot showers are possible
early Saturday...otherwise high pressure brings dry and
beautiful weather for the weekend with low humidity. A warm- up
begins on Monday with an extended period of excessive heat and
humidity possible beginning Tuesday and continuing through
Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
930 AM Update...
Given the current satellite, the 00Z NAMNest seems to
performing well as one of the only pieces of guidance picking up
on the bubbling cu and patchy light shower activity draped from
approximately from Orange MA to central CT. A more robust line
of showers remains just to the west of our CWA, just now making
it's way into Berkshire County.
CAMs continue to lack consensus on the exact timing of storms
today with the potential for several rounds of storms through
about 03Z tonight. While there is still significant spread in
the guidance, the general consensus is that a first line of
convection, with perhaps a few embedded stronger cells, will
develop and move across the state between 16-19Z with a
stronger line of convection developing across western MA around
20Z before moving eastward through ~00Z.
Current mesoanalysis shows CAPE building to greater than
2000J/kg this afternoon with bulk shear values increasing to
around 30-35kt. DCAPE will decrease from a max of 900J/kg this
morning to between 500-700J/kg this afternoon, but do still
anticipate some strong to damaging gusts associated with the
second line of convection. Freezing levels around 12,000ft and
with shear a bit to low, at least in our area as bulk shear
climbs in excess of 45kt across northern New England/NY/PA,
severe criteria hail will be hard to come by.
705 AM Update...
Key Points
* Warm and muggy start to the day
* Scattered severe thunderstorms mainly NW of I-95
Previous forecast remains on track. Main concern continues to
revolve around the threat for scattered severe thunderstorms
this afternoon and evening with the main risk northwest of I-95.
Timing of the convection remains tricky...but appears we may
have two rounds. The first in the noon to 5 pm range on a pre-
frontal trough and perhaps a second round as the shortwave
approaches early this evening. Prior forecast discusses this all
below.
Today will be a warm and humid day with temperatures quickly
rising into the mid to upper 80s and dew points reaching the mid
to upper 60s. This will help set the stage for scattered severe
thunderstorms as a potent shortwave trough and cold front drops
SE across the region in the afternoon. As the cold front moves
through, a very narrow corridor of instability will be set up
across western MA and CT. There continues to be some
disagreement among the hi-res HREF guidance on how much
instability will be available mainly due to timing differences
on convective development. HREF mean shows near 1000 J/kg of
SBCAPE with the 90th percentile showing around 2000 J/kg. With
deep layer shear approaching 30-40 knots, the environment will
be supportive of organized clusters of severe thunderstorms.
Initiation remains a bit uncertain with some members of the HREF
initiating storms shortly after 12pm, while others holding off
as late as 4pm. latest 06z guidance is trending towards a faster
solution with height falls from the shortwave arriving earlier
in afternoon. Storms likely initiate off the high terrain in
Western MA/CT and southern VT/NH then move ESE through the
afternoon. Storms should quickly weaken as the approach eastern
MA and RI as they run into a more stable environment with less
instability and shear. The severe threat at this time looks
highest north and west of the I-95 corridor as highlighted by
the SPC slight risk.
Severe threats:
The primary severe threat will be strong to damaging winds with
steep low level lapse rates, DCAPE values near 700 J/kg, and
linear storm mode promoting straight line winds. The hail threat
has increased since yesterday due to models steepening mid
level lapse rates to 6-7 C/km. The freezing level still remains
above 10kft which should help to melt most hail before reaching
the surface. The tornado threat remains very low at this time
with 0-3km SRH around 100 m/s and the Sig Tor parameter well
less then 1.0. Storm mode also appears to favor linear clusters
with upscale growth. Not completely out of the question that a
discreet supercell could form at initiation before merging with
other cells into line segments or clusters.
Heavy Rain Threat:
Although the storms will be progressive with little to no training
expected, PWATS will be increasing into the 1.5-1.6 inches. CAPE
profiles have become more fat and supportive of hail over the last
24 hours due to steepening mid level lapse rates. Warm cloud depths
have also decreased to 8000ft. Despite these less favorable changes
in the environmental parameters, the HREF 3hr PMM does still
highlights a small area in western MA and CT with 10% probs for
greater then 3 inches of rain in 3 hours. This could lead to areas
of street and poor drainage flooding along with isolated instances
of flash flooding.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight
Thunderstorms quickly weaken into showers as they move east into
less favorable environment and lose support from daytime heating.
The shortwave axis crosses through the region overnight which
will prolong the rain for eastern MA before tapering off by
morning. Overnight lows stay on the warm side in the low 60s
with overcast skies and rain.
Tomorrow
Shortwave moves offshore with rising heights and high pressure
beginning to build in for the weekend. There may be some
lingering light showers in the morning in eastern MA, otherwise
mainly dry conditions with clearing skies in the afternoon.
Winds turn northerly advecting in cooler air for Saturday with
highs only in the mid to upper 70s. Humidity will also be
noticeably lower with dewpoints dropping into the 50s and even
the 40s across the western interior.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Key Points...
* Dry/cool Sat night followed by a beautiful Sunday with low humidity
* Warmup begins on Mon with excessive heat & humidity Tue through Fri
* Heat & Humidity Peak in the Wed through Fri time frame
* Near Record Highs possible...Heat Indices between 95 & 104 at times
Details...
Saturday night and Sunday..
Large high pressure will build over southern New England Sat night
into Sun. A relatively dry airmass in place for mid June
standards...coupled with mainly clear skies/light winds will yield a
good night of radiational cooling. Overnight lows should bottom out
in the 40s across the outlying locations with 50s in the urban
centers. Plenty of sunshine on Sunday will allow for a beautiful day
along with low humidity. Highs will be well up into the 70s to
perhaps near 80 in a few spots.
Next Week...
Confidence continues to grow in excessive heat and humidity next
week. An anomalous upper level ridge will build northward into
southern New England next week. A warming trend begins on Monday,
but the significant heat/humidity potential looks to begin Tuesday
and peak in the Wed through Fri time frame.
There has been a strong signal amongst all the model guidance for
the last several days. The EPS/NAEFS situational awareness table
indicates parameters outside the models climatology which is signal
for the potential of a highly anomalous event...in this case heat &
humidity. Near record high temperatures will be possible. There are
fairly high probs of temps reaching well into the 90s for a couple
days and perhaps flirting with 100 degrees in some spots. Afternoon
heat indices in the 95 to 104 degree range are possible at times. It
will remain quite muggy at night so that will be another concern.
Strong upper level ridging in place will promote mainly dry weather
for much of next week. That being said...near record heat may
trigger the risk of a few t-storms at times but given lack of
synoptic scale forcing dry weather will dominate.
&&
.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18z TAF Update: Moderate confidence (60%)
Main uncertainty is with timing of TS. First line moving
through eastern MA at 17z will move offshore by 19-20z, then we
are watching for a second line of TS to cross area between
20-24z ahead of cold front. Expect brief MVFR/IFR in any TS.
Otherwise VFR ceilings should prevail through tonight as SW
winds veer to W-NW and N overnight, except ceilings to lower to
IFR around Cape Cod and Islands. Slow improvement Sat morning
with VFR-MVFR ceilings gradually scattering out Sat afternoon as
N winds increase to 10-20kt with gusts to 25kt near coast.
KBOS TAF...Moderate confidence in TAF (60%). Best call on TS
timing is now through 19z, then another possible round 22z-00z.
KBDL TAF...Moderate confidence in TAF (60%). Best call on TS
timing is 21-23z.
Outlook /Saturday Night through Tuesday/...
Saturday Night through Sunday Night: VFR.
Monday through Tuesday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Today:
Increasing SW winds gusting up to 25 knots. A cold front will
sweep across the waters this evening. Thunderstorms will form
along this cold front inland this afternoon and weaken as they
approach the waters. A couple storms could still reach the
waters and bring strong wind gusts and lightning near the
coastal waters this evening. Seas 2-4 feet.
Tonight:
Steady light to moderate rain with embedded thunder possible.
Winds shift WNW and decrease to 5-10 knots overnight. Seas 2-3
feet.
Tomorrow:
Rain tapers off in the morning with clearing conditions in the
afternoon. Winds turn north and gust 15 to 20mph. Seas 2-4 feet.
Outlook /Saturday Night through Tuesday/...
Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.
Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.
Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Sunday Night through Tuesday: Winds less than 25 kt.
&&
.CLIMATE...
Daily Record High Temperatures...
Tuesday, June 18th
BOS - 94F (1929)
BDL - 95F (1994)
PVD - 94F (1929)
ORH - 93F (1929)
Wednesday, June 19th
BOS - 96F (1923)
BDL - 95F (1995)
PVD - 94F (1923)
ORH - 93F (1923)
Thursday, June 20th
BOS - 98F (1953)
BDL - 97F (2012)
PVD - 95F (1941)
ORH - 93F (1953)
Last Day of 100F (or greater)
BOS - 100F (07/24/2022)
BDL - 100F (07/21/2019)
PVD - 100F (07/28/2020)
ORH - 102F (07/04/1911)
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ230>237-251.
Small Craft Advisory until 11 PM EDT this evening for ANZ250-
254.
&&
SYNOPSIS...Frank/KP
NEAR TERM...Frank/KP/KS
SHORT TERM...KP
LONG TERM...Frank
AVIATION...JWD
MARINE...Frank/KP
CLIMATE...DooleyThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 3:17 AM EDT | Small Craft Advisory | BOX | 20 hr | |
| Jun 14, 1:15 PM EDT | Special Marine Warning | BOX | 60 min | |
| Jun 14, 2:11 PM EDT | Special Marine Warning | BOX | 64 min | |
| Jun 14, 3:59 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 27 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.